Melatonin Poisoning Cases Rise Among U.S. Children

FRIDAY, June 3, 2022 (HealthDay News) — It’s a surprising statistic: A new study finds that the number of children accidentally poisoned by the over-the-counter sleep aid melatonin has risen 530% in the past decade.

For most children, the overdose just causes excessive sleepiness, but for some, it can lead to hospitalization and even death, the researchers found.

“The largest increases were accidental or accidental ingestion in children under 5 years of age, which was quite an amazing finding,” said lead researcher Dr. Karima Lelak, of the pediatrics division at Children’s Hospital of Michigan, in Detroit.

The most common symptom of a melatonin overdose is excessive sleepiness, which can range from being able to wake the child easily to being unable to wake the child.

Lelak believes the cause of this dramatic increase in accidental poisonings is rising stress levels in the United States, making it more difficult to sleep. This stress has made the sleep supplement more common and easier to access for children.

This was especially true during the pandemic, with parents and their children turning to melatonin, Lelak said.

“I think more people needed melatonin to fall asleep just because of the daily stress of the pandemic,” she said.

For the study, Lelak and her colleagues collected data on more than 260,000 children poisoned by melatonin and reported to the National Poison Data System of the American Association of Poison Control Centers from January 1, 2012 to December 31, 2021. the number of poisonings increased from about 8,340 in 2012 to almost 53,000 in 2021. The biggest increase (38%) occurred from 2019 to 2020, during the height of the pandemic.

Accidental ingestion of melatonin accounted for nearly 5% of all pediatric intakes reported to poison control centers in 2021, compared with less than 1% in 2012, the researchers found.

During the study period, more children required hospitalization for serious consequences of melatonin overdose, especially children 5 years and younger. Five children had to be placed on ventilators and two died, Lelak’s team reported.